Missouri, 2004Tornadoes in Missouri, April 24, 2004
April 24, 2004 · NWS EAX · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 1:43 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 24, 1:43 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SAT APR 24 2004
.DISCUSSION...
CURRENTLY WATCHING THE SURFACE LOW MOVE SLOWLY INTO NORTHEAST
KANSAS. DRY SLOT WITH THIS LOW CONTINUES TO MOVE NORTHEAST ALSO.
NEAR THE CENTER OF THE LOW THE SUN IS GETTING THROUGH AND HAS
ALLOWED SOME TOWERS TO GO UP. HOWEVER...ALL THE CLOUDS AHEAD OF
THIS HAS PREVENTED DESTABILIZATION IN EAX CWA. MOST OF OUR SEVERE
POTENTIAL WEIGHS HEAVILY ON ANY HEATING WE CAN GET IN THE NEXT FEW
HOURS. AS THE LOW MOVES NORTH IT DRAGS A WARM FRONT THROUGH THE CWA
...THUS SHEAR PROFILES LOOK GOOD. HAVE CONTINUED CHANCE POPS FOR
MAINLY THE EVENING HOURS...AND WILL WAIT TO SEE IF WE CAN BREAK
THROUGH THIS CAP.
THE SURFACE LOW SLIDES AWAY ON SUNDAY. SHOULD SEE CLOUDS CLEAR
DURING THE DAY WITH DECENT DRYING BEHIND IT. NOT A LOT OF COLD AIR
WITH IT...SO HIGHS SHOULD MAKE IT BACK UP INTO THE 60S IN THE
AFTERNOON. THE BEGINNING OF THE WEEK FEATURES HIGH PRESSURE AND A
SLOW WARMING TREND WITH GUIDANCE NUMBERS AND GOING FORECAST ON TRACK.
IN THE EXTENDED...EMPHASIS IS ON THE END OF THE WEEK AS THE RIDGE IN
THE SOUTHWEST BREAKS DOWN. IN THE LAST 3 RUNS...THE MEDIUM RANGE
MODELS HAVE BEEN CONSISTENT IN BRINGING DOWN A COLD FRONT INTO THE
CENTRAL PLAINS. HOWEVER THE TIMING HAS BEEN RATHER INCONSISTENT.
THE GENERAL TREND HAS BEEN TO SPEED THE SYSTEM UP...SO HAVE
INTRODUCED POPS INTO THURSDAY NIGHT AS WELL AS FRIDAY. THIS IS A
COMPROMISE BETWEEN THE GFS/CANADIAN/ECMWF. TEMPERATURES WILL BE
TOUGH DEPENDING ON THE TIMING OF THE FRONT. FOR NOW...HAVE
CONTINUED THE WARMING TREND THROUGH MID WEEK...WITH MAIN FRONT
COMING THROUGH ON THURSDAY NIGHT.
LVQ
&&
.PREVIOUS DISCUSSION...
1103 AM SAT...
WENT AHEAD AND CANCELED FLOOD WATCH FOR TODAY. REALLY HEAVY RAIN DID
NOT MATERIALIZE THIS MORNING AND EVEN THOUGH THERE IS A CHANCE OF
THUNDERSTORMS THIS AFTERNOON...THINK THEY WILL MOVE QUICK ENOUGH TO
PREVENT A WIDESPREAD HEAVY RAIN SITUATION.
BIG QUESTION ON WHETHER STORMS CAN DEVELOP. NEW ETA RUN IS STILL
SHOWING DRY SLOT MOVING INTO SOUTHWEST PORTIONS OF FORECAST AREA BY
00Z. TEMPERATURES NEED TO HEAT UP TO LOWER 70S TO GET SOMETHING
THROUGH THE CAP...SO WILL BE A REAL RACE TO HEAT UP ENOUGH IN THE
LATE AFTERNOON/EARLY EVENING HOURS WITH APRIL SUNSHINE. HAVE MY
DOUBTS. WILL SEE WHAT SPC HAS TO SAY WITH THEIR NOONTIME UPDATE BUT
WILL KEEP A CHANCE OF THUNDER GOING IN MY GRIDDED DATA AT THIS POINT.
PC
330 AM SAT...
MAIN FORECAST CHALLENGES ARE TEMPERATURES TODAY AND SEVERE
WEATHER/HEAVY RAINFALL POTENTIAL FOR THIS AFTERNOON AND EVENING.
EJECTING UPPER LOW VISIBLE IN EARLY MORNING SATELLITE IMAGERY OVER
THE HIGH PLAINS. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE
INCREASING ACROSS THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST THIS
MORNING AS ASCENT/UPPER DIFFLUENCE ASSOCIATED WITH THE ADVANCING
SYSTEM INCREASES. ASSOCIATED SURFACE LOW IS PROGGED TO STRENGTHEN
OVER NORTHEAST OKLAHOMA/SOUTHEAST KANSAS/SOUTHWEST MISSOURI THIS
MORNING...AND LIFT NORTH DURING THE AFTERNOON HOURS. THERE IS SOME
UNCERTAINTY REGARDING HOW FAR NORTH/WEST THE LOW WILL MOVE TODAY.
THE GFS CONTINUES TO TREND TOWARD THE MORE CONSISTENT ETA SOLUTION
WITH RESPECT TO THE SURFACE FEATURES. WILL THEREFORE LEAN TOWARD THE
ETA...WITH THE SURFACE LOW CENTER ACROSS NORTHEAST KANSAS AND
NORTHWEST MISSOURI THIS AFTERNOON. THIS WOULD PLACE THE SOUTHWEST
CORNER OF THE CWA IN THE WARM SECTOR...WHERE BOTH MODELS FORECAST A
DRY SLOT THIS AFTERNOON. HAVE RAISED TEMPS IN THIS REGION...BUT WILL
BE CONSERVATIVE AT THIS POINT DUE TO THE POSITIONAL UNCERTAINTY OF
THE FRONT. IF ADEQUATE CLEARING AND RESULTANT DESTABILIZATION OCCURS
THIS AFTERNOON...SURFACE-BASED CONVECTION WILL BE LIKELY...WITH
ADEQUATE DEEP LAYER SHEAR TO SUPPORT SUPERCELL THUNDERSTORMS.
THE DRY INTRUSION FORECAST ACROSS NORTHWEST MISSOURI WILL LIKELY
REDUCE THE HEAVY RAINFALL THREAT IN THE CWA DURING THE
AFTERNOON...BUT THE MOISTURE CONVERGENCE AXIS IS FORECAST OVER
CENTRAL MISSOURI THIS MORNING. WILL MAINTAIN THE SAME AREA FOR THE
FLOOD WATCH (AREAS JUST SOUTH AND EAST OF KANSAS CITY)...WHERE FLASH
FLOOD GUIDANCE VALUES REMAIN LOW.
PRECIPITATION SHOULD COME TO AN END SATURDAY NIGHT AS THE UPPER LOW
LIFTS NORTHEAST. ONLY TWEAKS WERE MADE PAST SUNDAY.
SCHMIT
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS
PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8, 2004
Hazardous weather outlook, Apr 24, 11:53 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT SAT APR 24 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL AND AN ISOLATED TORNADO ARE POSSIBLE LATE THIS AFTERNOON INTO
THE EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL AND POSSIBLY AN ISOLATED TORNADO MAY OCCUR LATE THIS AFTERNOON
THROUGH THE EVENING HOURS ACROSS THE OUTLOOK AREA. DRIER AIR MOVING
INTO EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI BY 5 PM SHOULD
CLEAR SKIES ENOUGH TO ALLOW SUNSHINE TO BREAK THROUGH. AS
TEMPERATURES WARM AND A VIGOROUS LOW PRESSURE AREA LIFTS THROUGH EAST
KANSAS...THE ATMOSPHERE WILL QUICKLY DESTABILIZE SETTING THE STAGE
FOR RAPIDLY DEVELOPING THUNDERSTORMS. IF THEY CAN DEVELOP...THEY
WOULD MOVE NORTHEAST RATHER RAPIDLY THIS EVENING...BUT AS THE SUN
SETS THE INSTABILITY WILL BE DECREASING SO THE THREAT SHOULD DIMINISH
IN THE MID TO LATE EVENING HOURS. INITIALLY THE STORMS MAY DEVELOP AS
SUPERCELL THUNDERSTORMS WITH AN ISOLATED TORNADO POSSIBLE. DAMAGING
WINDS AND HAIL WOULD BE POSSIBLE FROM ANY STRONG THUNDERSTORMS THAT
DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE FORECAST FOR THURSDAY NIGHT AND FRIDAY. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ACROSS NORTH CENTRAL AND NORTHWEST MISSOURI AND ADJACENT AREAS OF
EASTERN KANSAS.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PC
Tornado, Clay
- When
- April 24, 6:15 PM CST to 6:17 PM CST
- Where
- Clay County, Smithville
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -94.583
Brief landspout tornado. Tore off part of a metal roof from a local business.
Tornado, Atchison
- When
- April 24, 6:40 PM CST to 6:42 PM CST
- Where
- Atchison County, 1 mi E of Watson
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.483, -95.617
Brief tornado touchdown caught on video near exit 116 on I-29.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oklahoma, April 24, 20042 deaths · 1 event
- Tornadoes and Hail in Missouri, April 24, 20045 injured · $710,000 · F2 · 7 events
- Flash Flooding and Damaging Winds in Texas, April 24, 2004$230,000 · 80 kt wind · 6 events
- Lightning Strike in Louisiana, April 24, 2004$100,000 · 1 event
- Flood in Arkansas, April 24, 2004$50,000 · 1 event
- High Wind in Maine, April 24, 200450 kt wind · 11 events
- Flash Flooding in Texas, April 24, 2004$10,000 · 7 events
- High Surf in Hawaii, April 24 to 27, 20047 events
- Flash Flooding in Arkansas, April 24, 20046 events
- Flash Flooding in Missouri, April 24, 2004$5,000 · 4 events
- Damaging Winds in Mississippi, April 24, 2004$6,000 · 52 kt wind · 4 events
- Flash Flood in Missouri, April 24, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391203, 5391204.